Browse

You are looking at 1 - 3 of 3 items for :

  • Palpitations x
Clear All
Open access

Hui Yi Ng, Divya Namboodiri, Diana Learoyd, Andrew Davidson, Bernard Champion and Veronica Preda

Summary

Co-secreting thyrotropin/growth hormone (GH) pituitary adenomas are rare; their clinical presentation and long-term management are challenging. There is also a paucity of long-term data. Due to the cell of origin, these can behave as aggressive tumours. We report a case of a pituitary plurihormonal pit-1-derived macroadenoma, with overt clinical hyperthyroidism and minimal GH excess symptoms. The diagnosis was confirmed by pathology showing elevated thyroid and GH axes with failure of physiological GH suppression, elevated pituitary glycoprotein hormone alpha subunit (αGSU) and macroadenoma on imaging. Pre-operatively the patient was rendered euthyroid with carbimazole and underwent successful transphenoidal adenomectomy (TSA) with surgical cure. Histopathology displayed an elevated Ki-67 of 5.2%, necessitating long-term follow-up.

Learning points:

  • Thyrotropinomas are rare and likely under-diagnosed due to under-recognition of secondary hyperthyroidism.

  • Thyrotropinomas and other plurihormonal pit-1-derived adenomas are more aggressive adenomas according to WHO guidelines.

  • Co-secretion occurs in 30% of thyrotropinomas, requiring diligent investigation and long-term follow-up of complications.

Open access

Michal Barabas, Isabel Huang-Doran, Debbie Pitfield, Hazel Philips, Manoj Goonewardene, Ruth T Casey and Benjamin G Challis

Summary

A 67-year-old woman presented with a generalised rash associated with weight loss and resting tachycardia. She had a recent diagnosis of diabetes mellitus. Biochemical evaluation revealed elevated levels of circulating glucagon and chromogranin B. Cross-sectional imaging demonstrated a pancreatic lesion and liver metastases, which were octreotide-avid. Biopsy of the liver lesion confirmed a diagnosis of well-differentiated grade 2 pancreatic neuroendocrine tumour, consistent with metastatic glucagonoma. Serial echocardiography commenced 4 years before this diagnosis demonstrated a progressive left ventricular dilatation and dysfunction in the absence of ischaemia, suggestive of glucagonoma-associated dilated cardiomyopathy. Given the severity of the cardiac impairment, surgical management was considered inappropriate and somatostatin analogue therapy was initiated, affecting clinical and biochemical improvement. Serial cross-sectional imaging demonstrated stable disease 2 years after diagnosis. Left ventricular dysfunction persisted, however, despite somatostatin analogue therapy and optimal medical management of cardiac failure. In contrast to previous reports, the case we describe demonstrates that chronic hyperglucagonaemia may lead to irreversible left ventricular compromise. Management of glucagonoma therefore requires careful and serial evaluation of cardiac status.

Learning points:

  • In rare cases, glucagonoma may present with cardiac failure as the dominant feature. Significant cardiac impairment may occur in the absence of other features of glucagonoma syndrome due to subclinical chronic hyperglucagonaemia.

  • A diagnosis of glucagonoma should be considered in patients with non-ischaemic cardiomyopathy, particularly those with other features of glucagonoma syndrome.

  • Cardiac impairment due to glucagonoma may not respond to somatostatin analogue therapy, even in the context of biochemical improvement.

  • All patients with a new diagnosis of glucagonoma should be assessed clinically for evidence of cardiac failure and, if present, a baseline transthoracic echocardiogram should be performed. In the presence of cardiac impairment these patients should be managed by an experienced cardiologist.

Open access

Yael R Nobel, Maya B Lodish, Margarita Raygada, Jaydira Del Rivero, Fabio R Faucz, Smita B Abraham, Charalampos Lyssikatos, Elena Belyavskaya, Constantine A Stratakis and Mihail Zilbermint

Summary

Autosomal recessive pseudohypoaldosteronism type 1 (PHA1) is a rare disorder characterized by sodium wasting, failure to thrive, hyperkalemia, hypovolemia and metabolic acidosis. It is due to mutations in the amiloride-sensitive epithelial sodium channel (ENaC) and is characterized by diminished response to aldosterone. Patients may present with life-threatening hyperkalemia, which must be recognized and appropriately treated. A 32-year-old female was referred to the National Institutes of Health (NIH) for evaluation of hyperkalemia and muscle pain. Her condition started in the second week of life, when she was brought to an outside hospital lethargic and unresponsive. At that time, she was hypovolemic, hyperkalemic and acidotic, and was eventually treated with sodium bicarbonate and potassium chelation. At the time of the presentation to the NIH, her laboratory evaluation revealed serum potassium 5.1 mmol/l (reference range: 3.4–5.1 mmol/l), aldosterone 2800 ng/dl (reference range: ≤21 ng/dl) and plasma renin activity 90 ng/ml/h (reference range: 0.6–4.3 ng/ml per h). Diagnosis of PHA1 was suspected. Sequencing of the SCNN1B gene, which codes for ENaC, revealed that the patient is a compound heterozygote for two novel variants (c.1288delC and c.1466+1 G>A), confirming the suspected diagnosis of PHA1. In conclusion, we report a patient with novel variants of the SCNN1B gene causing PHA1 with persistent, symptomatic hyperkalemia.

Learning points

  • PHA1 is a rare genetic condition, causing functional abnormalities of the amiloride-sensitive ENaC.

  • PHA1 was caused by previously unreported SCNN1B gene mutations (c.1288delC and c.1466+1 G>A).

  • Early recognition of this condition and adherence to symptomatic therapy is important, as the electrolyte abnormalities found may lead to severe dehydration, cardiac arrhythmias and even death.

  • High doses of sodium polystyrene sulfonate, sodium chloride and sodium bicarbonate are required for symptomatic treatment.